Arizona, 2021Flash Flooding in Arizona, July 13, 2021
July 13, 2021 · NWS FGZ · 6 events in 2 counties and zones
Moisture and thunderstorms increased over northern Arizona with several reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture and thunderstorms increased over northern Arizona with several reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 13, 2:30 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 13, 2:30 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
230 PM MST Tue Jul 13 2021
.SYNOPSIS...Scattered to widespread coverage of showers and
thunderstorms is expected across northern Arizona through
Thursday. Flash flooding will be the main threat during this time,
especially for lower elevation areas south of the Mogollon Rim
tonight. Temperatures warm a few degrees by the weekend compared
to the rest of this week, along with continued storm chances.
&&
.DISCUSSION...A complex of thunderstorms has formed northeast of
the Mogollon Rim and into the Little Colorado River valley this
afternoon. Heavy rainfall and gusty winds with some periods of
hail are being observed. Other high terrain areas in northern
Arizona can expect continued storm development through the rest
of this afternoon today. High resolution guidance continues to
prog isolated to scattered coverage for lower elevation regions
south of the Mogollon Rim through this evening.
A shortwave disturbance begins to initiate a more organized area
of showers and thunderstorms tonight in Arizona. Expect another
period of scattered to numerous showers and thunderstorms
spreading from northwest to southeast tonight and early Wednesday
morning. The Flash Flood Watch for lower elevation locations south
of the Mogollon Rim remains in effect through 5 AM MST Wednesday.
Residual cloud cover from the overnight convection continues to be
a point of uncertainty for the forecast on Wednesday. The general
thinking is limited convective activity in the morning hours for
western areas with the earlier mentioned area of showers tonight
moving into southeast Arizona by late Wednesday morning. As skies
clear by early to mid afternoon though another round of showers
and thunderstorms could form tomorrow and last into the Wednesday
late evening due to upper level instability.
Scattered to numerous thunderstorm activity is favored for high
terrain areas on Thursday as skies clear after these next two days
of active weather.
Ensemble guidance is pointing towards increasing confidence in
high pressure strengthening and building north of Arizona by this
weekend. At this point continued moisture and slowly warming
temperatures this weekend are expected to re-initiate storms over
the high terrain each afternoon. There is potential for more
widespread coverage returning by early next week.
&&
.AVIATION...For the 00Z package...Mainly VFR conditions prevail
for the duration of the TAF period. Thunderstorms will spread
across north-central and northeastern Arizona through this
evening. More showers and storms are expected to spread from
northwest to southeast beginning around 03-05z tonight and through
the overnight hours. The stronger storms will produce periods of
MVFR ceilings and visibilities, along with wind gusts above 40
mph. A third round of thunderstorms remains likely in northern
Arizona for Wednesday afternoon. Aviation discussion not updated
for TAF amendments.
&&
.FIRE WEATHER...Scattered to numerous thunderstorms will continue
across northern Arizona through Thursday. Wetting rains and flash
flooding are possible each day. Winds will remain between 5-15 mph,
except near thunderstorms where gusty and erratic winds are favored.
Friday through Sunday...Scattered thunderstorms continue into the
weekend, most favored in east central Arizona. Expect mild
temperatures and low to moderate Haines Index each day.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through late
tonight FOR AZZ018-037-038.
&&
PUBLIC...NL
AVIATION...NL
FIRE WEATHER...NL
For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 13, 1:57 PM MST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
157 PM MST Tue Jul 13 2021
AZZ012-015-016-132130-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-
157 PM MST Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY FROM EAST
FLAGSTAFF TO TWIN ARROWS UNTIL 230 PM MST...
At 154 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from just east of Flagstaff Mall to 10 miles south
of Twin Arrows. Movement was northeast at 10 mph.
Half inch to dime size hail and winds in excess of 45 mph will be
possible with these storms.
Locations impacted include...
East side of Flagstaff, Cosnino, Angell, Winona, Walnut Canyon
National Monument, Doney Park, Twin Arrows and Walnut Canyon
Visitors Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3534 11146 3510 11112 3496 11129 3518 11161
TIME...MOT...LOC 2054Z 192DEG 9KT 3520 11154 3501 11128
JJ
Special weather statement, Jul 13, 3:06 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
306 PM MST Tue Jul 13 2021
AZZ008-037-038-132245-
Yavapai County Valleys and Basins-Yavapai County Mountains-Oak Creek
and Sycamore Canyons-
306 PM MST Tue Jul 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY FROM JEROME
AND COTTONWOOD TO DEWEY UNTIL 345 PM MST...
At 305 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarkdale to near Mayer. Movement was
southeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Clarkdale, Verde Village, Cherry, Poland Junction, Bridgeport,
Cottonwood, Jerome, Mingus Mountain Campground, Playground Group
Campground, Potato Patch Campground, Tuzigoot National Monument, Dead
Horse Ranch State Park and Powell Springs Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3481 11190 3435 11209 3442 11229 3491 11210
TIME...MOT...LOC 2205Z 307DEG 12KT 3482 11206 3443 11222
JJ
Flash Flood, Yavapai
- When
- July 13, 4:45 PM MST to 6:45 PM MST
- Where
- Yavapai County, 5.98 mi SSE of Camp Verde Arpt to 4.2 mi SW of Camp Verde
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 34.450, -111.790
The Verde River in Camp Verde had a 5.6 foot rise on the river gauge at 445 PM MST.
Flash Flood, Yavapai
- When
- July 13, 4:59 PM MST to 5:00 PM MST
- Where
- Yavapai County, 2.28 mi W of Camp Verde Arpt to 3.86 mi WSW of Camp Verde Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.530, -111.870
A thunderstorm with heavy rain produced runoff 4 feet deep near Ryal Trail at Salt Mine Road. This caused the collapse of a dirt berm on the east side of Salt Mine Road when the drainage pipe was overwhelmed.
Flash Flood, Coconino
- When
- July 13, 5:06 PM MST to 7:00 PM MST
- Where
- Coconino County, 1.38 mi N of Sunnyside to 1.53 mi NNE of Sunnyside
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 35.220, -111.620
About a foot and a half ow was was flowing along Linda Vista north of Grand View Street down stream form the Museum Fire scar (2019).
Flash Flood, Coconino
- When
- July 13, 5:15 PM MST to 5:30 PM MST
- Where
- Coconino County, 2.07 mi N of Sedona to 2.03 mi N of Sedona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.880, -111.750
Heavy rain and rushing water caused a rock fall on Highway 89A just north of Sedona.
Flash Flood, Yavapai
- When
- July 13, 5:47 PM MST to 6:17 PM MST
- Where
- Yavapai County, 9.21 mi E of Camp Verde Arpt to 11 mi ESE of Camp Verde Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.510, -111.670
Heavy rain and flowing water caused a rockfall along Highway 260 between Mile Post 235 and 237.
Flash Flood, Coconino
- When
- July 13, 8:45 PM MST to 10:45 PM MST
- Where
- Coconino County, 6.46 mi NNW of Havasupai to 3.67 mi SSW of Havasupai
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 36.310, -112.760
Heavy rain caused a 3.93 foot rise on Havasu Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 13 to 31, 20211 death · 3 injured · 1 event
- Flash Flooding and Hail in Pennsylvania, July 13, 2021$8.6 million · 1.5 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2021$493,000 · 1 in hail · 43 events
- Damaging Winds in New York, July 13, 2021$206,000 · 61 kt wind · 33 events
- Tornado and Flash Flood in New Mexico, July 13, 2021$750,000 · EF0 · 2 events
- Flash Flood in Utah, July 13, 2021$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 13 to 16, 2021$330,000 · 5 events
- Lightning Strike in Mississippi, July 13, 20217 injured · 1 event
- Damaging Winds in New York, July 13, 2021$52,000 · 68 kt wind · 22 events
- Wildfire in Washington, July 13 to 25, 20211 injured · $5,000 · 1 event
- Hail and Damaging Winds in Wyoming, July 13, 20211.5 in hail · 6 events
- Damaging Wind in Louisiana, July 13, 2021$12,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976956, 976962, 977537, 977525, 977526, 977539.